Alabama, 2011

Flash Flooding and Flood in Alabama, March 9 to 10, 2011

March 9 to 10, 2011 · NWS BMX · 32 events in 19 counties and zones

A line of thunderstorms moved through the state of Alabama on the morning of March 9th. Along with heavy rainfall that caused flash flooding in areas, these storms produced strong winds causing tree and structure damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$415,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A line of thunderstorms moved through the state of Alabama on the morning of March 9th. Along with heavy rainfall that caused flash flooding in areas, these storms produced strong winds causing tree and structure damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 8, 11:52 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Mar 8, 11:52 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1152 PM CST TUE MAR 8 2011

.UPDATE...FOR 06Z AVIATION.

&&

.DISCUSSION...

SHOWERS AND ELEVATED THUNDERSTORMS CONTINUE INVADING CENTRAL ALABAMA
FROM THE SOUTHWEST. RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
ALREADY FALLEN WEST OF INTERSTATE 65 AND NORTH OF INTERSTATE 59. A
FEW AREAS HAVE EXPERIENCED MINOR NUISANCE FLOODING. THE LATEST WATER
VAPOR IMAGERY DEPICTS THE DEVELOPING STORM SYSTEM OVER THE MIDWEST
WITH A FEW SHORT WAVE TROFS WRAPPING AROUND THE LOW. ADDITIONALLY...
A SPLIT JET STRUCTURE WAS NOTED. SURFACE OBSERVATIONS INDICATE A
SURFACE WARM FRONT FROM NORTHERN LOUISIANA TO NEAR MOB LATE THIS
EVENING AND THIS FRONT HAS BEEN SLOW TO MOVE NORTHWARD NEAR ALABAMA.
THIS WAS DUE TO A MUCH DRIER SURFACE AIRMASS IN PLACE...BUT IT IS
MODIFYING. THE RAIN THAT HAS FALLEN INTO THIS DRIER AIRMASS WILL
FURTHER HAMPER THE MODIFICATION AND MAKE IT A BIT TOUGHER FOR THE
UNSTABLE AIR TO MAKE TO MUCH OF AN INROAD INTO CENTRAL ALABAMA...AT
LEAST FOR SEVERAL HOURS. JAN-DGX RADAR VWP HAS 50KT WINDS AT 6KFT
AND THESE WINDS WILL ONLY LOWER THROUGH OUT THE NIGHT AS THE LOW
LEVEL JET INCREASES. SEVERAL SUPERCELL THUNDERSTORMS HAVE BEEN NOTED
NEAR THE WARM FRONT.  THEY HAVE DECIDEDLY GONE FROM AN EASTWARD
MOTION TO A NORTHEAST MOTION...IE FARTHER NORTH OF THE FRONT.

FOR THE REMAINDER OF TONIGHT...AS SYSTEM COMES TOGETHER WEST...LARGE
MASS OF THUNDERSTORMS IN MS WILL TRANSLATE EASTWARD. RAIN AND
THUNDERSTORMS WILL INCREASE AFTER MIDNIGHT WITH FLOODING POSSIBLE.
SOME STORMS MAY BE STRONG...BUT AS THE SURFACE DEW POINTS INCREASE
TOWARD MORNING...A TORNADO THREAT WILL BE POSSIBLE FOR SOUTHWEST
AREAS. THIS THREAT WILL EXPAND TO MUCH OF SOUTH CENTRAL ALABAMA
AFTER SUNRISE. GUSTY SURFACE WINDS MAY REACH 40 TO 45 MPH IN
ISOLATED LOCATIONS OUTSIDE THE THUNDERSTORM AREAS. STAY TUNED TO
FURTHER UPDATES REGARDING THIS DEVELOPING SITUATION.

&&

.AVIATION...06Z TAF DISCUSSION.

HEAVY RAIN CONTINUES OVER WESTERN ALABAMA THIS EVENING. THIS
RAINFALL WILL SLOWLY WORK EASTWARD WITH TIME AND AFFECT THE
NORTHERN TAF SITES BEFORE 12Z. ALTHOUGH A FEW BREAKS IN THE
RAINFALL CAN BE EXPECTED AT TIMES...THE PREVAILING CONDITIONS WILL
FEATURE MODERATE TO HEAVY RAINFALL WITH VCTS...WHICH WILL CAUSE
MVFR CEILINGS AND VISIBILITIES. IFR CONDITIONS WILL BE POSSIBLE
WITH HEAVIER THUNDERSTORMS.

THE SOUTHERN TAF LOCATIONS WILL DETERIORATE GENERALLY AFTER 12Z
WITH REGARDS TO WEATHER ALTHOUGH LOWER CEILINGS ARE PROBABLE
BEFORE THEN. WINDS WILL REMAIN STEADY THROUGH THE PERIOD FROM THE
SOUTHEAST AROUND 08-12 KTS...WITH HIGHER GUSTS UP TO 25 KTS. WINDS
WILL SHIFT TO THE WEST NORTHWEST TOMORROW EVENING.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER
SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND
MONITORED FOR ACCURACY.

&&

.HYDROLOGY...

LATEST TRENDS HAVE STORM TOTAL RAINFALL OF GENERALLY 2 TO 5 INCHES
THROUGH EARLY THURSDAY...WITH ISOLATED LOCALLY GREATER AMOUNTS
POSSIBLE ACROSS THE SOUTHWEST. SOILS HAVE MOISTENED FOLLOWING
THE PAST WEEKENDS RAINFALL AND CENTRAL ALABAMA STREAMS AND RIVERS
ARE RUNNING AT OR ABOVE NORMAL LEVELS. ADDITIONAL RAINFALL TUESDAY
NIGHT AND WEDNESDAY COULD RESULT IN RISES ALONG RIVERS AND STREAMS
AGAIN...AND AT THIS TIME SOME MINOR RIVER FLOODING COULD
DEVELOP...ESPECIALLY ON PARTS OF THE TOMBIGBEE AND LOWER WARRIOR
RIVERS.

IN ADDITION TO RIVER FLOODING...FLASH FLOODING WILL MOSTLY LIKELY
BECOME A CONCERN.  WITH GROUND MOISTURE VALUES FAIRLY HIGH AND
HEAVY RAINFALL EXPECTED...EXCESSIVE RUNOFF COULD RESULT IN SOME
LOCALIZED FLASH FLOODING ON WEDNESDAY.  THUS A FLASH FLOOD WATCH
HAS BEEN ISSUED FOR ALL OF CENTRAL ALABAMA WHICH IS IN EFFECT FROM
MIDNIGHT TONIGHT THROUGH WEDNESDAY EVENING.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ALL OF CENTRAL
ALABAMA.

WIND ADVISORY THROUGH 6 PM CST WEDNESDAY FOR ALL OF CENTRAL ALABAMA.

&&

75/88/75
Hazardous weather outlook, Mar 8, 7:45 PM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CST TUE MAR 8 2011

ALZ011>015-017>050-100147-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
745 PM CST TUE MAR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

HEAVY RAINFALL IS EXPECTED TO CONTINUE ACROSS WESTERN COUNTIES AS
A SIGNIFICANT STORM SYSTEM DEVELOPS WEST OF ALABAMA. THIS HEAVY
RAIN WILL LIKELY LEAD TO LOCALIZED FLOODING IN AREAS ALONG AND WEST
OF A LINE FROM UNIONTOWN...TO BIRMINGHAM...TO ONEONTA.

WINDS OUT AHEAD OF THE SHOWERS AND THUNDERSTORMS COULD
INCREASE TO 25 MPH WITH HIGHER GUSTS.

ISOLATED TORNADO THREAT WILL BEGIN AFTER MIDNIGHT IN THE EXTREME
SOUTHWESTERN COUNTIES OF CENTRAL ALABAMA NEAR LINDEN AND
LIVINGSTON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

MODERATE TO LOCALLY HEAVY RAINFALL IS EXPECTED TO CONTINUE TO
SLOWLY MOVE AND DEVELOP EASTWARD ACROSS CENTRAL ALABAMA DURING THE
DAY ON WEDNESDAY. STORM TOTAL RAINFALL OF TWO TO FIVE INCHES...WITH
LOCALLY HIGHER AMOUNTS...WILL LIKELY PRODUCE AREAS OF FLASH FLOODING
AND MINOR RIVER FLOODING. THERE IS A HIGH LEVEL OF CONFIDENCE OF THE
FLOODING THREAT.

SEVERE THUNDERSTORMS...INCLUDING THE THREAT FOR DAMAGING WINDS...
SMALL HAIL...AND ISOLATED TORNADOES ARE ALSO POSSIBLE ACROSS CENTRAL
ALABAMA ON WEDNESDAY. THERE IS A SMALL RISK FOR THESE STORMS TO
DEVELOP AS FAR NORTH AS THE INTERSTATE 20 CORRIDOR...
HOWEVER...THE GREATEST RISK WILL GENERALLY BE ALONG AND SOUTH OF A
LINE FROM ALICEVILLE TO AUBURN.

FINALLY...BREEZY CONDITIONS ARE TO CONTINUE THROUGH THURSDAY BOTH
AHEAD AND BEHIND THE FRONT. SUSTAINED WINDS OF 15 TO 25 MPH WITH
HIGHER GUSTS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY
BE NEEDED TONIGHT AND WEDNESDAY DUE TO THE THREAT OF FLOODING AND
SEVERE WEATHER.

73

In the hours before

Special weather statement, Mar 8, 11:55 PM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1155 PM CST TUE MAR 8 2011

ALZ033-040-090645-
DALLAS AL-PERRY AL-
1155 PM CST TUE MAR 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR PERRY AND DALLAS COUNTIES UNTIL
1245 AM CST...

AT 1155 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM VALDEN TO CAMDEN...AND
MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MARION...
  SELMA...
  VALLEY GRANDE...
  VALDEN...
  BOGUE CHITTO...

&&

LAT...LON 3209 8719 3211 8723 3215 8726 3220 8733
      3220 8735 3257 8750 3288 8740 3270 8702
      3266 8701 3266 8695 3265 8691 3205 8716
TIME...MOT...LOC 0555Z 208DEG 40KT 3257 8741 3205 8721

75
Special weather statement, Mar 9, 1:15 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 AM CST WED MAR 9 2011

ALZ039-090745-
MARENGO AL-
115 AM CST WED MAR 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR MARENGO COUNTY UNTIL 145 AM
CST...

AT 108 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LINDEN...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  THOMASTON...
  DAYTON...
  CONSUL...
  FAUNSDALE...
  OLD SPRING HILL...

&&

LAT...LON 3252 8779 3248 8772 3249 8752 3215 8753
      3210 8787 3231 8794
TIME...MOT...LOC 0715Z 229DEG 44KT 3232 8774
Special weather statement, Mar 9, 1:37 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
137 AM CST WED MAR 9 2011

ALZ033-039-040-090815-
DALLAS AL-MARENGO AL-PERRY AL-
137 AM CST WED MAR 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PERRY...DALLAS AND
NORTHEASTERN MARENGO COUNTIES UNTIL 215 AM CST...

AT 132 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM FAUNSDALE TO DAYTON TO
THOMASTON...AND MOVING NORTHEAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  UNIONTOWN...
  SELMONT-WEST SELMONT...
  SELMA...
  VALLEY GRANDE...
  CONSUL...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3214 8760 3249 8757 3249 8752 3257 8752
      3260 8696 3218 8693 3216 8728 3220 8733
      3220 8736 3223 8738 3224 8741 3227 8744
      3226 8751 3214 8752
TIME...MOT...LOC 0736Z 218DEG 43KT 3252 8753 3237 8754
          3224 8760
Special weather statement, Mar 9, 2:47 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 AM CST WED MAR 9 2011

ALZ032-033-039-040-090930-
DALLAS AL-HALE AL-MARENGO AL-PERRY AL-
247 AM CST WED MAR 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HALE...PERRY...WESTERN
DALLAS AND NORTHEASTERN MARENGO COUNTIES UNTIL 330 AM CST...

AT 246 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GREENSBORO TO THOMASTON...
AND MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GREENSBORO...
  UNIONTOWN...
  MARION...
  THOMASTON...
  FAUNSDALE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3219 8772 3271 8764 3280 8742 3282 8703
      3238 8710 3227 8747 3227 8750 3225 8751
TIME...MOT...LOC 0847Z 240DEG 48KT 3267 8755 3227 8763

The radar

The Birmingham radar (KBMX), 106 km away, was scanning. The volume nearest the first event began at 08:55 UTC.

Open the radar archive at this moment

Event by event

22 flash flood, 5 thunderstorm wind, 3 lightning, 1 heavy rain, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Perry

When
March 9, 2:55 AM CST
Where
Perry County, 0.45 mi E of Uniontown
Measured
75 kt (86 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.450, -87.512

Scattered trees and powerlines were downed in Uniontown.

Flash Flood, Lamar

When
March 9, 4:00 AM CST to 8:00 AM CST
Where
Lamar County, 1.23 mi SW of Millport to 1.26 mi SW of Millport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.560, -88.097

Two feet of water was reported across Highway 96 just west of Millport.

Thunderstorm Wind, Sumter

When
March 9, 4:46 AM CST
Where
Sumter County, 3.86 mi ESE of Persimmon Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
32.303, -88.017

A few trees were blown down in extreme southeastern Sumter County.

Flash Flood, Fayette

When
March 9, 5:00 AM CST to 8:30 AM CST
Where
Fayette County, 0.69 mi N of Fayette to 1.14 mi NE of Fayette
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.690, -87.830

Several streets were flooding in they Fayette area.

Flash Flood, Walker

When
March 9, 5:17 AM CST to 9:00 AM CST
Where
Walker County, 0.27 mi NNW of Jasper to 0.48 mi SSW of Jasper Walker Co Arp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.834, -87.281

At least 6 roads were closed due to flooding in Jasper.

Flash Flood, Hale

When
March 9, 5:30 AM CST to 9:30 AM CST
Where
Hale County, 5.61 mi NNW of Greensboro to 5.44 mi NNW of Greensboro
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.775, -87.618

Over one foot of water was reported across County Road 19, County Road 4, and Batesmill Road in Greensboro. As a result, multiple minor traffic accidents occurred.

Flash Flood, Hale

When
March 9, 5:30 AM CST to 10:00 AM CST
Where
Hale County, 6.05 mi WNW of Moundville to 6.21 mi WNW of Moundville
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
33.047, -87.708

As a result of heavy rainfall, 8 homes in the Moundville area were flooded. Three of these homes were on Lock 9 Road and 5 of these homes were in the Old Lock 5 area.

Flash Flood, Marengo

When
March 9, 5:30 AM CST to 10:30 AM CST
Where
Marengo County, 0.34 mi NNE of Faunsdale to 1.88 mi ESE of Dayton
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
32.454, -87.577

State Route 28 was closed from US Highway 80 to Lindon because of flooding.

Flash Flood, Walker

When
March 9, 5:32 AM CST to 8:33 AM CST
Where
Walker County, 0.92 mi ESE of Kansas to 0.87 mi ESE of Kansas
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.895, -87.535

Portions of Highway 118 and Dogtown Road were closed due to flooding.

Flash Flood, Bibb

When
March 9, 5:35 AM CST to 9:00 AM CST
Where
Bibb County, 1.21 mi SE of Centreville Fox Arpt to 0.93 mi SSE of Centreville Fox Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.906, -87.117

US Highway 82 from State Route 219 to State Route 6 was closed due to flooding. Stallings Road was also closed.

Heavy Rain, Jefferson

When
March 9, 5:38 AM CST to 8:29 AM CST
Where
Jefferson County, 0.22 mi NNE of Woodlawn
Reported by
Emergency Manager
Coordinates
33.533, -86.799

Interstate 59 northbound lanes closed at 31st street due to flooding.

Thunderstorm Wind, Dallas

When
March 9, 6:04 AM CST
Where
Dallas County, 0.56 mi NNE of Potter
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.438, -87.098

A tree fell through the roof of a home.

Flash Flood, Perry

When
March 9, 6:28 AM CST to 11:30 AM CST
Where
Perry County, 2.07 mi SSE of Folsom to 2.02 mi SSE of Folsom
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
32.651, -87.392

Several Roads were closed due to flooding in Marion. Four homes were also flooded.

Flash Flood, Shelby

When
March 9, 6:30 AM CST to 10:30 AM CST
Where
Shelby County, 0.73 mi N of Argyle to 0.72 mi N of Argyle
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.341, -86.631

Multiple roads were flooded across the county.

Flash Flood, Dallas

When
March 9, 6:30 AM CST to 10:30 AM CST
Where
Dallas County, 3.48 mi S of Martin to 3.43 mi NNW of Crumptonia
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
32.270, -87.299

The intersection of CR 115 and CR 21 was closed due to flooding.

Flash Flood, Tuscaloosa

When
March 9, 6:30 AM CST to 11:30 AM CST
Where
Tuscaloosa County, 0.24 mi ESE of (Tcl)tuscaloosa Arpt to 0.27 mi ESE of (Tcl)tuscaloosa Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.218, -87.616

Several Roads in Tuscaloosa county were closed due to flooding; including Cypress Creek Road, Commerce Dr., Riverbend Road, and Maxwell Loop Road North.

Flash Flood, Jefferson

When
March 9, 7:00 AM CST to 11:00 AM CST
Where
Jefferson County, 0.33 mi NNW of Chalkville to 0.42 mi NW of Chalkville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
33.654, -86.653

Part of Sweeney Hollow Road was closed due to flooding.

Flash Flood, Calhoun

When
March 9, 7:00 AM CST to 12:00 PM CST
Where
Calhoun County, 0.86 mi WNW of White Plains to 0.77 mi WNW of White Plains
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.757, -85.693

A mobile home was flooded on highway 9 as a result of flash flooding. Post Oak Road was also flooded.

Lightning, Autauga

When
March 9, 7:05 AM CST
Where
Autauga County, 0.66 mi SW of Prattmont
Property damage
$23,000
Reported by
Emergency Manager
Coordinates
32.463, -86.458

A house on Pine Crest Street in Prattville was damaged after it was struck by lightning.

Lightning, Autauga

When
March 9, 7:05 AM CST
Where
Autauga County, 0.81 mi SSE of Pine Level
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.569, -86.464

A house on Hwy 31 N in Pine Level was damaged after it was struck by lightning.

Flash Flood, Talladega

When
March 9, 7:15 AM CST to 11:15 AM CST
Where
Talladega County, 1.43 mi ESE of Coosa Pines to 0.54 mi ESE of Coosa Pines
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.372, -86.307

Swift water was reported over the roadway along Renfro and Plant Roads, just west of Talladega.

Flash Flood, Talladega

When
March 9, 7:15 AM CST to 11:15 AM CST
Where
Talladega County, 0.97 mi E of Childersburg to 0.98 mi E of Childersburg
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.272, -86.353

A resident reported water in their home on 8th Avenue SW.

Flash Flood, Blount

When
March 9, 7:15 AM CST to 11:36 AM CST
Where
Blount County, 0.2 mi WSW of Oneonta to 0.24 mi SSW of Oneonta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.949, -86.473

Water was reported across multiple roads across the county, causing the roads to be closed.

Flash Flood, Talladega

When
March 9, 7:20 AM CST to 11:20 AM CST
Where
Talladega County, 0.28 mi N of Eastaboga to 0.25 mi N of Eastaboga
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.604, -86.020

Flooding was reported on Highway 78 North in Eastaboga near Mudd Street.

Flash Flood, Etowah

When
March 9, 7:30 AM CST to 10:30 AM CST
Where
Etowah County, 0.45 mi SSE of Gadsden to 0.43 mi SSE of Gadsden
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.014, -86.018

Multiple roads flooded in the city of Gadsden, including 11th Street, 6th Street, Furman Road, and College Parkway.

Flash Flood, Coosa

When
March 9, 7:30 AM CST to 10:00 AM CST
Where
Coosa County, 1.24 mi E of Weogufka to 1.06 mi E of Weogufka
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
33.019, -86.299

County Road 56 and County Road 16 were flooded on Weogufka Creek.

Lightning, Autauga

When
March 9, 7:30 AM CST
Where
Autauga County, 6.35 mi E of Pine Level
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.566, -86.362

Lightning struck a house, causing a fire and leaving minor structure damage.

Flash Flood, Talladega

When
March 9, 7:31 AM CST to 11:31 AM CST
Where
Talladega County, 0.61 mi NW of Sycamore to 0.58 mi NW of Sycamore
Cause
Heavy Rain
Reported by
County Official
Coordinates
33.255, -86.208

Six inches of water was covering a 100 foot section of Main Street in the town of Sycamore.

Flash Flood, Calhoun

When
March 9, 8:10 AM CST to 11:30 AM CST
Where
Calhoun County, 2.32 mi N of Grayton to 2.41 mi N of Grayton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.833, -85.963

Three feet of water was reported on Rock Springs Road.

Thunderstorm Wind, Pike

When
March 9, 10:05 AM CST
Where
Pike County, 1.93 mi NNW of Tarentum
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
31.657, -85.888

Sporadic wind damage occurred from near Spring Hill to near Hamilton Crossroads. Several trees and powerlines were downed and minor structure damage occurred.

Thunderstorm Wind, Pike

When
March 9, 10:21 AM CST
Where
Pike County, 1.43 mi SSE of Hamilton Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.632, -85.808

Numerous trees and powerlines were downed.

Flood, Talladega

When
March 9, 11:45 AM CST to March 10, 8:30 PM CST
Where
Talladega County, 2.09 mi SE of Kymulga to 2.22 mi SSE of Kymulga
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.305, -86.279

What began as flash flooding, resulted in long term flooding across a part of Talladega County during the morning of May 9th. Several Roads were closed in the southern part of the County, with the hardest hit areas being Childersburg and Alpine. In addition to flowing water covering roadways, several mobile homes and wood frame homes had 3 to 5 feet of flowing water as well. Two roads were closed the following day.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293592, 295210, 293593, 295253, 295252, 295233, 295454, 295459, 295254, 295451, 295255, 293594, 295250, 295395, 295456, 295462, 295399, 295426, 295452, 295453, 295402, 295405, 295418, 295415, 295230, 295455, 295460, 295414, 295434, 293596, 293598, 295433.